Texas, 2006

Drought in Texas, August 1 to 31, 2006

August 1 to 31, 2006 · NWS MAF · 26 events in 26 counties and zones

Drought conditions continued across west Texas during the month of August. Despite record amounts of rainfall throughout the month, drought conditions existed across much of west Texas throughout the end of the month.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Drought conditions continued across west Texas during the month of August. Despite record amounts of rainfall throughout the month, drought conditions existed across much of west Texas throughout the end of the month. These drought conditions prolonged the already long fire season that began in April of 2005, according to Texas Forest Service officials. The U.S. Drought Monitor officially indicated D2 (severe) drought conditions over all of west Texas except portions of western Culberson county. D3 (extreme) drought conditions existed across the central and eastern portions of the Permian Basin, lower Trans-Pecos, Davis Mountains, lower Presidio Valley, the Stockton Plateau, and the Marfa Plateau. By the end of August, the U.S. Drought Monitor had decreased the area of D2 (severe) drought conditions to just the western Low Rolling Plains, western Permian Basin, lower Trans-Pecos, Big Bend, and Stockton Plateau. D3 (extreme) drought conditions existed only across the extreme lower Trans-Pecos, central Permian Basin, and the southern Big Bend region. Additional agricultural losses beyond those experienced and reported in July's storm data report were not reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 31, 1:31 PM CST, 10 hours 29 minutes earlier.

Area forecast discussion, Jul 31, 1:31 PM CST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT MON JUL 31 2006

.SHORT TERM...
UPPER LEVEL LOW CONTINUES TO REMAIN NEARLY STATIONARY OVER CENTRAL
NEW MEXICO.  ABUNDANT MID LEVEL MOISTURE IS ASSOCIATED WITH THIS LOW
AND PRECIPITATION IS MOVING NORTH OVER EXTREME WESTERN EDDY COUNTY
THIS AFTERNOON.  THE PRECIPITATION IS EXPECTED TO CONTINUE OVER THAT
AREA AND REDEVELOP OVER THE WESTERN CWA LATER THIS AFTERNOON AND
CONTINUE INTO THIS EVENING.

THE HIGHEST POPS WILL BE OVER THE WESTERN AND NORTHWESTERN AREAS
TONIGHT WHERE 30 TO 40 PERCENT COVERAGE WILL BE FORECAST.  THE POPS
WILL TAPER OFF TO THE EAST WITH ISOLATED COVERAGE FORECAST FOR THE
PERMIAN BASIN. WITH PRECIPITABLE WATER VALUES IN THE 1.25 TO 1.50
RANGE...HEAVY RAINFALL WILL BE POSSIBLE OVER THE WESTERN CWA.  WILL
MENTION THE POSSIBILITY OF LOCALIZED FLOODING IN THE HWO.

TEMPERATURES WILL BE MILD TONIGHT WITH READINGS MAINLY IN THE 70S.
LOWS IN THE 60S CAN BE EXPECTED OVER THE EXTREME NORTHERN AND
WESTERN CWA AND THE MOUNTAINOUS REGIONS.  MADE VERY FEW MINOR
CHANGES TO THE EXISTING GRIDS.  WENT WITH A BLEND OF GFS AND MAVMOS
FOR WINDS AND DEW POINTS.

.LONG TERM...
UPPER LOW THAT HAS BROUGHT RAIN TO THE AREA LAST FEW DAYS WILL
BECOME STRETCHED OUT EXTENDING ACROSS THE PANHANDLE DOWN INTO
SOUTHERN NEW MEXICO. THIS LOW STILL SHOULD HELP PRODUCE SOME
STORMS ACROSS THE WEST BUT AREA COVERAGE SHOULD BE LESS AS LOW
WEAKENS. AN UPPER TROUGH WILL MOVE ACROSS CALIFORNIA INTO THE
GREAT BASIN AND OVER THE ROCKIES BUT WILL HAVE LITTLE EFFECT ON
THE SUB TROPICAL RIDGE ENTRENCHED OVER THE SOUTHERN U.S. AND
STRETCHING ACROSS THE REGION. SO EXPECT LITTLE CHANGE IN THE DAILY
PATTERN TIL THE RIDGE IS DISPLACED.

ETA BRINGS A LOW OFF THE GULF AND AROUND THE EDGE OF THE RIDGE
MOVING IT TOWARD THE AREA LATE IN THE WEEK.  AVN ALSO HINTS AT THIS
FEATURE BUT IS NOT AS STRONG WITH IT.  IT DOES APPEAR A NUMBER OF
SHORTWAVES WILL ROLL AROUND THE EDGE OF THE RIDGE WHICH LOOKS TO
FAVOR STORMS ACROSS THE WESTERN CWA. MODEL SOUNDINGS INDICATE
PRECIPITABLE WATER WILL REMAIN HIGH IN THE 1.2 TO 1.4 INCH RANGE SO
HEAVY RAIN WILL BE POSSIBLE. CURRENT LOW POPS LOOK REASONABLE FOR
NOW.

MODELS TRY TO PUSH A COLD FRONT INTO NORTHERN CWA THURSDAY BUT IT IS
QUICKLY PUSHED OUT FRIDAY.  SOME PRECIP MAY DEVELOP ALONG THE FRONT
WHICH WOULD HELP PUSH IT SOUTHWARD BUT CURRENTLY LOOKING LIKE FRONT
WILL NOT PENETRATE TOO FAR INTO THE AREA.  NORTHERN CWA MAY HAVE A
BRIEF COOLING BUT FOR MOST OF THE AREA EXPECT NO CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  97  72  96 /  10  10  20  20
CARLSBAD NM                70  93  71  94 /  40  30  30  30
DRYDEN TX                  73  97  73  98 /  10  10  20  20
FORT STOCKTON TX           73  96  71  97 /  20  10  20  20
GUADALUPE PASS TX          63  85  66  85 /  40  30  30  30
HOBBS NM                   70  94  70  94 /  30  10  20  30
MARFA TX                   62  86  62  86 /  30  20  20  20
MIDLAND INTL AIRPORT TX    73  95  72  96 /  10  10  20  20
ODESSA TX                  74  95  74  96 /  20  10  20  20
WINK TX                    75  99  74 100 /  30  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

54/72
Hazardous weather outlook, Jul 31, 1:06 PM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT MON JUL 31 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
206 PM CDT MON JUL 31 2006 /106 PM MDT MON JUL 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER SOUTHEAST
NEW MEXICO AND THE WESTERN SECTIONS OF WEST AND SOUTHWEST TEXAS THIS
AFTERNOON AND TONIGHT.  THE GREATEST POSSIBILITY FOR PRECIPITATION WILL BE
WEST OF A SEMINOLE...WINK...LAJITAS LINE.  FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...VERY HEAVY RAINFALL AND GUSTY WINDS WILL
ACCOMPANY ANY STORM THAT DEVELOPS.  MINOR FLOODING OF LOW LYING AND
NORMALLY FLOOD PRONE AREAS IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 31, 6:49 PM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
749 PM CDT MON JUL 31 2006

TXZ068-010115-
CRANE-
749 PM CDT MON JUL 31 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CRANE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF TUBBS CORNER
AT 749 PM CDT...MOVING NORTH AT 30 MPH.  THIS STORM MAY PRODUCE
SMALL HAIL...BRIEF HEAVY RAINFALL...GUSTY WINDS TO 45 MPH...AND
FREQUENT LIGHTNING.  THOSE TRAVELING ALONG FARM TO MARKET ROAD 1053
AND FARM TO MARKET ROAD 1233 SHOULD WATCH FOR POOLING WATER ON THOSE
ROADS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Andrews

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Andrews forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Drought, Big Bend Area

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Big Bend Area forecast zone
Reported by
OTHER FEDERAL AGENCY

Drought, Borden

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Borden forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

Drought, Crane

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crane forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

Drought, Davis / Apache Mountains Area

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
OTHER FEDERAL AGENCY

Drought, Dawson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Drought, Ector

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ector forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Drought, Gaines

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Gaines forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Drought, Glasscock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Glasscock forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

Drought, Guadalupe Mountains of Culberson County

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Guadalupe Mountains of Culberson County forecast zone
Reported by
OTHER FEDERAL AGENCY

Drought, Howard

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Drought, Loving

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Loving forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.849, -103.580 (the zone’s center; the record gives no point)

Drought, Marfa Plateau

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marfa Plateau forecast zone
Reported by
OTHER FEDERAL AGENCY

Drought, Martin

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Martin forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Drought, Midland

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Midland forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Drought, Mitchell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Drought, Pecos

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pecos forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Drought, Presidio Valley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Presidio Valley forecast zone
Reported by
OTHER FEDERAL AGENCY

Drought, Reagan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Reagan forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Drought, Reeves County and Upper Trans Pecos

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Reported by
OTHER FEDERAL AGENCY

Drought, Scurry

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Scurry forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Drought, Terrell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Terrell forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

Drought, Upton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Upton forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Drought, Van Horn & Hwy 54 Corridor

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Van Horn & Hwy 54 Corridor forecast zone
Reported by
OTHER FEDERAL AGENCY

Drought, Ward

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ward forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.510, -103.102 (the zone’s center; the record gives no point)

Drought, Winkler

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Winkler forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525674, 5525675, 5525676, 5525677, 5525678, 5525679, 5525680, 5525681, 5525682, 5525683, 5525684, 5525685, 5525686, 5525687, 5525688, 5525689, 5525690, 5525691, 5525692, 5525693, 5525694, 5525695, 5525696, 5525697, 5525698, 5525699.